Patient is a 52 year old female, who is a depressed, anxious rectal cancer survivor who underwent surgery and chemoradiation 3 years ago and since then has been bothered by glove-stocking type peripheral neuropathy. PHQ-9 score today is 11. I’m thinking of stopping the escitalopram the patient now takes, and starting duloxetine as this med has indications for all her problems; depression, anxiety, and neuropathic pain.
Do I simply stop escitalopram one day, and start duloxetine the next day?
Thanks so much for this informative and well-written consultation. I really appreciate all of the detail you have provided here. I like your plan for “one pill to rule them all”, or, sparing you the Lord of the Rings references – a medication that can help with a lot of things! As we are switching from and SSRI to an SNRI, the escitalopram dose has to be tapered down. Here is one of my favorite charts that summarizes this topic: https://www.nps.org.au/assets/Products/Guidelines-switching-antidepressants_A3.pdf Assuming the patient is on doses higher than 10mg of escitalopram, taper over days preferably over 2-4 weeks (if on 15-20mg of escitalopram) is recommended with close monitoring of concerning clinical symptoms. A washout period of up to 5 days once stopped could be considered and the Duloxetine can then be started at a lower dose of 20-30mg daily and titrated per the patient’s response. So, to answer your question: yes – we do stop it one day…and start it a day (or a few days) later! But, we do want to be on the lowest dose of escitalopram for a while, and then ideally off of it before restarting the new medication. In inpatient settings, sometimes we proceed more rapidly, but it’s usually ok to be conservative and move slowly on outpatient. You may also consider a short course of prn hydroxyzine 25mg TiD in case of worsening anxiety symptoms. 3 quick things to screen for and document patient education with any antidepressant prescription: 1) Any history of mania or hypomania, 2) Serotonin syndrome, and 3) the FDA Black Box warning that antidepressants may increase suicidal thoughts. I hope that helps to guide the next steps! Please reach out if you have any questions, and please feel encouraged to place an additional or follow-up consultation. Thanks for using RubiconMD, and wishing you a great rest of the week. Thanks again for this excellent consultation.